Thunderstorm Wind, Hayes
- When
- July 31, 6:45 PM CST
- Where
- Hayes County, 0.69 mi S of Hayes Center
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 40.510, -101.020
A cooperative weather observer recorded a 62 mph wind gust.
A supercell embedded in a large thunderstorm cluster produced severe wind gusts in a part of far southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A supercell embedded in a large thunderstorm cluster produced severe wind gusts in a part of far southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 4:38 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 538 PM CDT Sun Jul 31 2022 .SYNOPSIS... Issued at 335 PM CDT Sun Jul 31 2022 H5 analysis from earlier this morning had an elongated area of high pressure, which extended from northern Nevada, east southeast toward Texas, then east toward Georgia and South Carolina. Closed low pressure was of the coast of northern California. Further east, a tandem of shortwave troughs were noted. The first was over southern Manitoba and a second was noted over Indiana. In association with the elongated area of high pressure, weaker shortwaves were noted over Oklahoma and southern Wyoming. At the surface, a weak frontal boundary had pushed south through the northern half of the forecast area. This feature has pretty much stalled along a line from Lewellen to Broken Bow. With the exception of some "agitated" cu and altocu along this frontal boundary, skies were mainly clear across the forecast area this afternoon. There was some smoke off to the west of North Platte this afternoon. This was in association with the fires south of Scottsbluff. Readings as of 3 PM CT, ranged from 88 at Broken Bow to 98 at Ogallala. && .SHORT TERM...(This evening through Monday night) Issued at 335 PM CDT Sun Jul 31 2022 Precipitation chances are the main forecast challenge in the near term. For tonight into Monday morning, there are two areas of concern for thunderstorms the first is along the frontal boundary this evening, and the second is across north central Nebraska later tonight. For the first area: The latest CAMS continue to indicate isolated storm initiation INVOF the front, in the 4 to 6 PM CT time frame and feel confident enough to continue to mention this in this forecast package. As for the severe threat, wasn't overly impressed with the degree and coverage of severe storms early this evening. Initial severe mode appeared to be strong winds given the decent amount of DCAPE present this evening. Upon further investigation, feel there is some threat of large hail there as well. Mid level-H700 computed capes are 1500 J/KG around 00z this evening INVOF the front. This coupled with deep layer shear of 25-30 KTS should be ample to support some large hail. With this in mind, will add the hail threat to the latest HWO to go out this afternoon. The threat for storms in SW Nebraska should end by early evening. Later tonight, additional thunderstorms (second area) could form along a corridor from Sheridan county, east southeast to Holt and Wheeler counties. Mid level warm air advection will increase overnight across northern Nebraska. At the same time, a weak shortwave will approach north central Nebraska and southern South Dakota. This may lead to the development of elevated storms tonight into Monday morning. Given the late night timing, some gusty winds could occur INVOF thunderstorms, however, the severe threat with this activity appears minimal. On Monday, the frontal boundary will track to the northeast as a warm front becoming oriented over the eastern portion of the forecast area. The threat for thunderstorms will increase INOVF the boundary Monday afternoon with the greatest threat east of highway 83. Severe parameters appear more favorable for severe storms Monday afternoon/evening. Deep layer shear is stronger Tuesday afternoon in the northeastern forecast area and SB Capes of 3000-4000 J/KG are forecast along a corridor from Eastern Custer county, north northwest into Brown and northeastern Cherry county. Elevated CAPE is also decent (1500-2500J/KG) Tuesday afternoon in the same general area. That being said, the large hail threat seems more favorable Monday night compared to this afternoon's setup. .LONG TERM...(Tuesday through Sunday) Issued at 335 PM CDT Sun Jul 31 2022 Tuesday will be very hot with widespread 100's forecast across the area. A frontal boundary will approach the SD/NE border by early Tuesday evening. In advance of this feature, deeply mixed conditions are expected with southwesterly winds extending up to above 600mb Tuesday afternoon. Forecast soundings spell this out with unidirectional winds up to this level. Forecast dew points are in the upper 40s to middle 50s Tuesday afternoon, and this lends further support to readings in the lower 100s. For the temperature forecast Tuesday, utilized the NBM guidance which was in the 80+ percentile for highs. Given the synoptic setup south of the approaching front Tuesday, the NBM forecast seems to be on track. On Tuesday night, the frontal boundary will pass through the area, bringing some relief from the heat and increased precipitation chances across the area. After Tuesday night, mainly dry conditions are expected through the end of the week. Ridging will build back into the Rockies then Central Plains by late week with temperatures rising back to near 100 Friday and Saturday. The next threat for precipitation will arrive Saturday night into Sunday as the ridge is suppressed by a northern stream wave and surface FROPA. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 531 PM CDT Sun Jul 31 2022 Small clusters of thunderstorms have developed across southwest Nebraska. Expect storms will continue to develop and move into south central Nebraska this evening. Current indications are that storms will not affect airfields but will be close enough to KLBF for VCTS for the first few hours. Will also have to watch for outflow winds which may create gusty conditions and variable wind directions well away from convection. Outside of storms, expect VFR conditions through tonight. There is a signal in guidance for some elevated showers/storms up near KVTN toward daybreak so will use VCTS for a few hours then and reevaluate as new data becomes available. Dry VFR conditions will be predominate Monday morning with additional thunderstorms possible Monday afternoon. Confidence in timing and location is not high enough at this point to mention in TAFs but a mention may be added with later forecast issuances. Outside of thunderstorms and convective outflow, winds may be a bit gusty but generally no significant impact to aircraft operations from wind through this valid period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...MBS
Hazardous Weather Outlook National Weather Service North Platte NE 206 PM CDT Sun Jul 31 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-011915- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 206 PM CDT Sun Jul 31 2022 /106 PM MDT Sun Jul 31 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated strong to severe storms are possible this afternoon and evening across southwest into central Nebraska ahead of a cold front. The primary hazards are strong winds, large hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Additional isolated strong to severe thunderstorms are possible Monday afternoon and evening primarily along and east of Highway 83. Some storms may produce strong winds, large hail, and frequent lightning. Heat indices near or above 100 degrees are possible on Tuesday across most of western and north central Nebraska. The area with the highest risk is generally along and east of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
512 PM MDT Sun Jul 31 2022
NEZ022-056-057-010000-
Deuel NE-Garden NE-Keith NE-
512 PM MDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southwestern Keith,
south central Garden and eastern Deuel Counties through 600 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Barton, or 7 miles northwest of Big Springs, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Springs, Brule, Eagle Gulch Campground, Megeath and Windlass
Hill.
This includes Interstate 80 in Nebraska between mile markers 99 and
100, between mile markers 109 and 111, and between mile markers 113
and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4103 10223 4121 10235 4130 10198 4108 10186
TIME...MOT...LOC 2312Z 252DEG 15KT 4113 10219
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
538 PM MDT Sun Jul 31 2022
NEZ057-058-010015-
Perkins NE-Keith NE-
538 PM MDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of northwestern Perkins
and southwestern Keith Counties through 615 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Brule, or 11 miles southwest of Ogallala, moving east
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogallala, Brule and Wild Horse Spring.
This includes the following highways...
Highway 61 between mile markers 72 and 93.
Interstate 80 in Nebraska between mile markers 114 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4089 10191 4111 10196 4120 10168 4093 10145
TIME...MOT...LOC 2338Z 262DEG 9KT 4099 10183
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
553 PM MDT Sun Jul 31 2022
NEZ057-010015-
Keith NE-
553 PM MDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of northwestern Keith
County through 615 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lemoyne, or 11 miles northwest of Ogallala, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lemoyne, Eagle Gulch Campground, Belmar, Otter Creek Campground and
Lake View Campground.
This includes the following highways...
Highway 61 between mile markers 101 and 105.
Highway 92 between mile markers 126 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4113 10189 4129 10198 4135 10173 4119 10168
TIME...MOT...LOC 2352Z 267DEG 25KT 4124 10190
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
719 PM CDT Sun Jul 31 2022
NEZ070-010045-
Hayes NE-
719 PM CDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of central Hayes County
through 745 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayes Center. This storm was nearly stationary.
HAZARD...Wind gusts over 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayes Center and Hayes Center State Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4056 10119 4068 10108 4057 10082 4044 10095
TIME...MOT...LOC 0018Z 328DEG 1KT 4055 10099
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SporerThe Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
A cooperative weather observer recorded a 62 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042422.